Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 155, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 27, 2000, 12:12 AM CDT for Bourbon County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 27, 2000, 12:12 AM CDT (05:12 UTC)
- Expired
- Jul 27, 2000, 12:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 109 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 12:30 AM CDT | Thunderstorm Wind | Ft Scott, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 11:30 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 1705 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 270514 SVRSGF KSC011-270545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1212 AM CDT THU JUL 27 2000 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BOURBON COUNTY IN SOUTHEAST KANSAS * UNTIL 1245 AM CDT * AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF FULTON...OR 6 MILES NORTH OF FORT SCOTT...MOVING SOUTH AT 45 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DAMAGING WINDS IN EXCESS OF 70 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAMMOND AROUND 1215 AM CDT. FORT SCOTT AROUND 1220 AM CDT. RURAL AREAS OF EASTERN BOURBON COUNTY THROUGH 1245 AM CDT. THIS IS A DANGEROUS STORM WITH A HISTORY OF DESTRUCTIVE...HURRICANE FORCE WINDS. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE jIN SPRINGFIELD. LAT...LON 3803 9463 3802 9485 3769 9484 3769 9463 HUDSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:25 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 26, 9:25 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 925 PM CDT WED JUL 26 2000 LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED AND PUSHED INTO NRN MISSOURI THIS EVENING. ACTIVITY FEEDING OFF OF HIGH THETAE AIR EVIDENT BY 00Z ETA MODEL INITIALIZATION...ALTHOUGH INTERESTING TO NOTE THAT 00Z ETA DID NOT INITIALIZE ONGOING CONVECTION AT ALL WITH RESULTANT NIL QPF FORECASTS THROUGH 12Z THURSDAY. BULK OF ACTIVITY OVER NWRN MO HAS TENDED TO BUILD SWWD INTO THETAE RIDGE ORIENTED SW/NE ACROSS NERN KS AND INTO NWRN MO. OTHER SCATTERED AND WHAT APPEARS TO BE ELEVATED ACTIVITY HAS DEVELOPED FURTHER SOUTH AND WILL THREATEN PARTS OF MY NRN CWA WITHIN THE NEXT 1 TO 2 HRS. QUICK PEEK AT H85 THETAE PROGS AND H7-H3 THICKNESSES FROM 00Z ETA WOULD SUGGEST A CONTINUED S TO SW MOVEMENT OF THE BULK OF THIS ACTIVITY...ALTHOUGH SUSPECT GRADUAL WEAKENING TREND SOUTH OF INTERSTATE 70 AS ACTIVITY MOVES INTO A LESS CONDUSIVE AIRMASS. 00Z KSGF SOUNDING ALSO SUPPORTS THIS LOGIC. WILL UPDATE FORECASTS SHORTLY TO ADJUST PRECIP WORDING ACROSS MY NRN ZONES AND PROBABLY WILL HAVE TO BREAK OUT A CENTRAL GROUP AS FAR SOUTH AS SPRINGFIELD TO ADDRESS CHANCE POPS OVERNIGHT. .SGF... KS...NONE. MO...NONE. HUDSON
In the hours before
Special weather statement, Jul 26, 11:28 PM CDT, 44 minutes before
KSZ073-097-101-MOZ066>068-077>079-088>090-093>095-101>103-270700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1128 PM CDT WED JUL 26 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT FOR PARTS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH...IN EFFECT UNTIL 2 AM...FOR AREAS GENERALLY WEST OF MISSOURI HIGHWAY 13 INCLUDING THE FOLLOWING COUNTIES... IN KANSAS...BOURBON...CRAWFORD AND CHEROKEE. IN MISSOURI...VERNON...ST CLAIR...HICKORY...BARTON...CEDAR...POLK... JASPER...DADE...GREENE...NEWTON...MCDONALD...LAWRENCE...BARRY... CHRISTIAN AND STONE. SOME CITIES INCLUDED IN THE WATCH AREA ARE JOPLIN...FORT SCOTT... NEVADA...BOLIVAR...SPRINGFIELD...NIXA...NEOSHO AND MOUNT VERNON. A DESTRUCTIVE COMPLEX OF THUNDERSTORMS THAT BROUGHT WINDS IN EXCESS OF 70 MPH TO THE KANSAS CITY AREA THIS EVENING WILL RACE SOUTH INTO SOUTHWEST MISSOURI AND SOUTHEAST KANSAS BETWEEN MIDNIGHT AND 2 AM. ALTHOUGH RADAR TRENDS SUGGEST THAT THESE STORMS MAY BE WEAKENING...EXPECT A THREAT FOR DAMAGING WINDS IN EXCESS OF 60 MPH IN THE WATCH AREA. REMAIN ALERT AND BE PREPARED TO SEEK SHELTER WHEN THESE STORMS APPROACH. MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL RADIO OR TV STATION FOR FURTHER UPDATES AND POSSIBLE WARNINGS. HUDSON
Local storm report, Jul 27, 12:07 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 AM CDT THU JUL 27 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....5
1200 AM APPLETON CITY MO 70 MPH TSTM GUST
07/27/00 ST.CLAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.